Kansas, 2011Drought in Kansas, December 1 to 31, 2011
December 1 to 31, 2011 · NWS ICT · 16 events in 16 counties and zones
An extended period of dry weather continued to ease across portions of South Central and Southeast Kansas during the month of December 2011. Some welcome rainfall, in the form of widespread rainfall and a few embedded thunderstorms, did fall across most of the region during the beginning and middle of the month.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of dry weather continued to ease across portions of South Central and Southeast Kansas during the month of December 2011. Some welcome rainfall, in the form of widespread rainfall and a few embedded thunderstorms, did fall across most of the region during the beginning and middle of the month. This brought continued drought relief, with most areas seeing the second consecutive month of above normal rainfall. This was the first extended stretch of above normal rainfall in almost a year. Portions of South Central and Southern Kansas saw continued drought improvement, as some areas in Southeast Kansas went from a severe drought (D2) to a moderate drought (D1). Other areas of South Central Kansas remained in an extreme drought (D3).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 30, 10:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Nov 30, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1039 PM CST WED NOV 30 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS ARE EXPECTED ACROSS CENTRAL KANSAS BEHIND A COLD FRONTAL
PASSAGE ON THURSDAY MORNING. STRATOCU CIGS ARE EXPECTED ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS LATER IN THE DAY ON THURSDAY
THOUGH EXPECTED TO REMAIN AT LOW END OF THE VFR CATEGORY. GUSTY
NORTH WINDS CAN BE EXPECTED A FEW HOUR AFTER THE FRONTAL PASSAGE
AND CONTINUE INTO THE EVENING HOURS.
KED
&&
.PREV DISCUSSION... /ISSUED 548 PM CST WED NOV 30 2011/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS ARE EXPECTED ACROSS CENTRAL KANSAS BEHIND A COLD FRONTAL
PASSAGE ON THURSDAY MORNING. THE FRONT IS EXPECTED TO MOVE THRU
A BIT QUICKER THAN IN THE PREVIOUS FORECAST...SO HAVE MOVED UP THE
WIND SHIFT IN THE TERMINALS BY A FEW HOURS.
KED
PREV DISCUSSION... /ISSUED 334 PM CST WED NOV 30 2011/
DISCUSSION...
MAIN FORECAST CHALLENGE: PRECIPITATION TYPE AND TIMING FOR WEEKEND
SYSTEM AS WELL AS TEMPERATURES WITH THE VARIATIONS IN THE THERMAL
GRADIENT.
SYNOPSIS: WESTERN CONUS TROUGH REMAINS IN ITS DEVELOPMENTAL PROCESS
AND THE TROUGH ALONG THE EASTERN CONUS CONTINUES NORTHEASTWARD
TRACK. AT THE SURFACE...THE LOW PRESSURE DEEPENING ALONG THE FRONT
RANGE OF THE ROCKIES WILL START TO SLIDE THE RESPECTIVE COLD FRONT
THROUGH KANSAS ESSENTIALLY SPLITTING THE WEST FROM EAST OVERNIGHT.
THIS FRONT IS STILL ON PATH TO GO THROUGH THE CWA DURING THE DAY ON
THURSDAY.
TONIGHT TO THURSDAY: A DEEPENING TROUGH CURRENTLY OVER THE NORTHERN
ROCKIES/GREAT BASIN WILL SPLIT INTO A NORTHERN AND SOUTHERN PIECE OF
ENERGY. THE NORTHERN IMPULSE WILL PROGRESS ACROSS THE NORTHERN
PLAINS...DRAGGING A STRONG COLD FRONT SOUTH ACROSS MID-AMERICA
TONIGHT-THURSDAY. THINKING THE FRONT WILL REACH CENTRAL KS SHORTLY
BEFORE DAYBREAK...AND THE TURNPIKE CORRIDOR AROUND LUNCHTIME. GUSTY
NORTHERLY WINDS ARE ANTICIPATED BEHIND THE FRONT...ALONG WITH COLDER
TEMPERATURES IN THE 30S AND 40S AND LOW CLOUDS INCREASING FROM THE
NORTH. PER NAM/GFS CONSENSUS...COULD BE FLIRTING WITH WIND ADVISORY
CRITERIA OVER CENTRAL KS. AS ELEVATED FRONTAL ZONE ENCROACHES FROM
THE NORTH...COULD SEE A FEW SPRINKLES AND/OR FLURRIES OVER
CENTRAL/NORTHERN KS DURING THE AFTERNOON AND EVENING...ALTHOUGH NOT
EXPECTING MEASURABLE PRECIPITATION.
FRIDAY TO SATURDAY: THIS IS THE BIG SHOW FOR THIS FORECAST THUS THE
MOST CHALLENGING PORTION AS MENTIONED ABOVE. PROBLEM RIGHT NOW IS
THE LATEST MODEL RUN OF THE NAM WHICH IS THE LONE RANGER ON
BRINGING PRECIP CHANCES IN 12 HOURS BEFORE OTHERS JOIN THE PARTY.
SINCE THE ECMWF AND GFS HAVE HAD DECENT CONSISTENCY...HAVE DECIDED
TO IGNORE THE LATEST NAM FOR NOW. IF THE TREND CONTINUES
THOUGH...THIS MAY MAKE LATER FORECASTS PONDER EARLIER TRENDS ON
PRECIP. CONFIDENCE IS STILL HIGH THAT PRECIP CHANCES ARE BEST FRIDAY
NIGHT THROUGH SATURDAY WHEN MOISTURE GETS PULLED IN.
THE SET-UP OF THE THERMAL GRADIENT IS A BIT OF CHALLENGE WITH A
BRIEF PERIOD OF COLD AIR ADVECTION AT 700MB ON FRIDAY AROUND 18Z FOR
SOUTHERN KANSAS WITH WARM AIR ADVECTION FURTHER NORTH THAT WILL COME
IN FOR THE LATTER TIME FRAME. AT 00Z ON SATURDAY OR FRIDAY
EVENING...WARM AIR ADVECTION AT 850 AND 700MB MAKES TRYING TO
DETERMINE PRECIP TIME A BIT OF AN ISSUE. ECMWF IS STILL ON ITS
WARMER TREND WHICH WOULD KEEP SNOW AWAY UNTIL LATE SATURDAY. GFS
MODEL SOUNDINGS INDICATIVE OF RAIN ON FRIDAY NIGHT INTO SATURDAY TO
START WITH FOR AREAS FROM A MARION TO SUMNER LINE AND EAST...BUT
EXPECT WEST OF THERE TO HAVE A CHANCE OF RAIN-FREEZING RAIN WITH
THE COLDER AIR. THE DOMINANT TYPE IS EXPECTED TO BE RAIN ON SATURDAY
WITH 850MB TEMPS AT 2 TO 8 DEGREES C. HOWEVER THE TIGHTENED THERMAL
GRADIENT STRETCHES THE 0 DEGREE C LINE FROM NORTH CENTRAL TO
SOUTHWESTERN KANSAS MAKING CHANCES OF SNOW OR FREEZING PRECIP FOR
CENTRAL KANSAS. HAVE DECIDED TO UP POPS ON SATURDAY FOR THE 6-12Z
TIMEFRAME BASED ON GOOD CONSISTENCY AND LIKELIHOOD. OTHERWISE POPS
WERE NOT MODIFIED VERY MUCH IF AT ALL. THIS IS CERTAINLY A MESSY
PERIOD WHICH COULD GET SMOOTHED OUT WITH THE UPCOMING FORECASTS.
SUNDAY TO WEDNESDAY: COOL IS PROBABLY THE BEST WORD TO DESCRIBE THIS
TIME PERIOD. AFTER THE LOW EXITS THE AREA...COOL CANADIAN AIR IS
GOING TO SINK IN. THIS WILL LEAVE TEMPERATURES IN THE 30S FOR SUNDAY
TO TUESDAY. STILL LOOKING DRY THUS KEPT THE FORECAST AS SUCH.
JUANITA
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERNS ARE GUSTY WINDS THIS AFTERNOON...WIND SHIFT
ASSOCIATED WITH COLD FRONTAL PASSAGE THURS MORNING...AND POTENTIAL
FOR LOW CLOUDS BEHIND THE FRONT THURS MORNING.
GUSTY SOUTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
AND SOUTH-CENTRAL KANSAS...WITH GUSTS APPROACHING 30KTS IN SOME
AREAS. A COLD FRONT WILL SLIDE SOUTHEAST ACROSS CENTRAL AND SOUTH-
CENTRAL KANSAS THURS MORNING...APPROACHING KICT NEAR THE END OF
THE TAF VALID PERIOD. BEHIND THE FRONT...WINDS ARE EXPECTED TO BECOME
GUSTY FROM THE NORTH LATE IN THE PERIOD...ESPECIALLY ACROSS
CENTRAL KANSAS. THERE IS ALSO THE POTENTIAL FOR SOME LOW CLOUDS TO
DEVELOP BEHIND THE FRONT AS LOW LEVELS MOISTEN...WITH REDUCED MVFR
CEILINGS POSSIBLE.
JAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 31 46 24 36 / 0 0 10 10
HUTCHINSON 29 42 22 36 / 0 0 10 10
NEWTON 30 44 23 34 / 0 0 10 10
ELDORADO 31 47 25 35 / 0 0 10 10
WINFIELD-KWLD 31 51 26 38 / 0 0 10 10
RUSSELL 29 38 16 35 / 0 10 10 10
GREAT BEND 29 38 17 34 / 0 10 10 10
SALINA 29 41 21 37 / 0 10 10 10
MCPHERSON 28 42 21 36 / 0 0 10 10
COFFEYVILLE 31 56 31 43 / 0 0 10 10
CHANUTE 29 54 28 41 / 0 0 10 10
IOLA 29 53 27 41 / 0 0 10 10
PARSONS-KPPF 31 56 30 42 / 0 0 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Nov 30, 4:06 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CST WED NOV 30 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
406 PM CST WED NOV 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW FLURRIES WILL ALSO BE POSSIBLE OVER CENTRAL KANSAS THURSDAY
AFTERNOON/EVENING.
THE NEXT MAJOR WEATHER SYSTEM WILL IMPACT THE REGION THIS WEEKEND.
PRECIPITATION TYPE IS STILL IN QUESTION...BUT THERE IS A GOOD
CHANCE FOR WINTRY MIX BEHIND THE SYSTEM. FREEZING RAIN WILL BE
POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING ACROSS AREAS MAINLY
NORTH AND WEST OF A LINE STRETCHING FROM SALINA TO HARPER. DURING
THE DAY ON SATURDAY MUCH OF THE PRECIPITATION WILL FALL AS
RAIN...BUT WILL TRANSITION TO A WINTRY MIX FROM WEST TO EAST AS
THE SYSTEM MOVES EASTWARD AND THE COLDER AIR INFILTRATES THE AREA.
WITH THE UNCERTAINTY OF THE PRECIPITATION TYPE AND TIMING...IT IS
DIFFICULT TO PIN DOWN A SNOWFALL ACCUMULATION ESTIMATE AT THIS
TIME. ACCUMULATIONS WILL BE MOST LIKELY OVER CENTRAL KANSAS WHERE
THE COLDER AIR WILL BE IN PLACE LONGER. PLEASE CONTINUE TO WATCH
THE FORECAST FOR THIS WEEKEND AS DETAILS MAY CHANGE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Drought, Allen
- When
- December 1, 12:00 AM CST to December 13, 12:00 AM CST
- Where
- Allen forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Severe drought (D2) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the middle of December. The drought remained at severe levels (D2) across the area until December 13th.
Drought, Neosho
- When
- December 1, 12:00 AM CST to December 13, 12:00 AM CST
- Where
- Neosho forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Severe drought (D2) continued across Southeast Kansas during the first part of the month, but rainfall early in the month and late in the month actually improved the drought conditions by the middle of December. The drought remained at severe levels (D2) across the area until December 13th.
Drought, Harvey
- When
- December 1, 12:00 AM CST to December 13, 12:00 AM CST
- Where
- Harvey forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Severe drought (D2) continued across South Central Kansas during the first part of the month, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the middle of December. The drought remained at severe levels (D2) across the area until December 13th.
Drought, Woodson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Severe drought (D2) continued across Southeast Kansas during the month of December, but rainfall early in the month and late in the month actually improved the drought conditions by the end of December.
Drought, Wilson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Severe drought (D2) continued across Southeast Kansas during the month of December, but rainfall early in the month and late in the month actually improved the drought conditions by the end of December.
Drought, Montgomery
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Severe drought (D2) continued across Southeast Kansas during the month of December, but rainfall early in the month and late in the month actually improved the drought conditions by the end of December.
Drought, Greenwood
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the Flint Hills during the month of December, but rainfall early in the month and late in the month actually improved the drought conditions by the end of December.
Drought, Elk
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the Flint Hills during the month of December, but rainfall early in the month and late in the month actually improved the drought conditions by the end of December.
Drought, Chautauqua
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Severe drought (D2) continued across Southeast Kansas during the month of December, but rainfall early in the month and late in the month actually improved the drought conditions by the end of December.
Drought, Butler
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Severe drought (D2) continued across South Central Kansas during the month of December, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the end of December.
Drought, Cowley
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Severe drought (D2) continued across South Central Kansas during the month of December, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the end of December.
Drought, Sedgwick
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across South Central Kansas during the month December, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the end of the December. This was a continued improvement in the drought since the drought began in late April. This was the second straight month with above normal precipitation, which hasn't occurred since last March.
Drought, Sumner
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across South Central Kansas during the month December, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the end of the December. This was a continued improvement in the drought since the drought began in late April. This was the second straight month with above normal precipitation, which hasn't occurred since last March.
Drought, Reno
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across South Central Kansas during the month December, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the end of the December. This was a continued improvement in the drought since the drought began in late April. This was the second straight month with above normal precipitation, which hasn't occurred since last March.
Drought, Kingman
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across South Central Kansas during the month December, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the end of the December. This was a continued improvement in the drought since the drought began in late April. This was the second straight month with above normal precipitation, which hasn't occurred since last March.
Drought, Harper
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Extreme drought (D3) continued across South Central Kansas during the month December, but rainfall early in the month and in the middle of the month actually improved the drought conditions by the end of the December. This was a continued improvement in the drought since the drought began in late April. This was the second straight month with above normal precipitation, which hasn't occurred since last March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Tennessee, December 1, 20112 deaths · 17 injured · $500,000 · 1 event
- Winter Storm and High Wind in Utah, December 1, 20114 injured · $82 million · 89 kt wind · 7 events
- Freezing Fog in Kentucky, December 1, 20111 death · 1 injured · 1 event
- Drought in Texas, December 1 to 31, 2011$10 million · 23 events
- High Wind and Strong Wind in California, December 1 to 2, 2011$11 million · 174 kt wind · 5 events
- High Wind in New Mexico, December 1 to 2, 2011$5.0 million · 76 kt wind · 4 events
- High Wind and Strong Wind in California, December 1 to 3, 20111 injured · $2.3 million · 65 kt wind · 12 events
- Winter Storm and High Wind in California, December 1 to 6, 2011$769,000 · 56 kt wind · 4 events
- Drought in Texas, December 1 to 31, 2011$194,000 · 25 events
- Heavy Snow and Winter Weather in Arizona, December 1 to 2, 20118 injured · 8 events
- Heavy Snow and High Wind in Nevada, December 1 to 2, 20111 injured · $100,000 · 82 kt wind · 3 events
- Strong Wind in Colorado, December 1, 2011$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358042, 358044, 358045, 358047, 358053, 358054, 358055, 358056, 358057, 358058, 358059, 358064, 358066, 358067, 358069, 358070.